| Article Access Statistics|
| Viewed||450 |
| Printed||18 |
| Emailed||0 |
| PDF Downloaded||24 |
| Comments ||[Add] |
Click on image for details.
|Year : 2021 | Volume
| Issue : 5 | Page : 1389-1390
Levothyroxine-Induced Pseudotumor Cereberi
Farhat Abbas1, Muzamil Latief2
1 Department of Pathology, GMC, Srinagar, Kashmir, India
2 Nephrology Division GMC, Secunderabad, Telanagana, India
|Date of Submission||13-Aug-2017|
|Date of Decision||19-Aug-2017|
|Date of Acceptance||08-Aug-2019|
|Date of Web Publication||30-Oct-2021|
MS1 4th Floor OP Block Gandhi General Hospital Secunderabad - 500 003, Telanagana
Source of Support: None, Conflict of Interest: None
Rise in intracranial tension (ICT) has varied clinical presentation which can range from subtle disturbances like headache to frank neurologic impairment. An important aspect is rapidity of rise of ICT. Pseudotumor cerebri is associated with many syndromes, toxication, and drugs. Our case is a unique one given the rarity of eltroxin, which is otherwise relatively safe drug and commonly used in this part of the world, induced Pseudotumor cerebri. Our patient had dramatic response to discontinuation of levothyroxine.
Keywords: Diplopia, headache, intracranial tension, pseudotumor cerebri
Key Message: Levothyroxine is a safe and commonly used drug. Pseudotumor cerebri due to levothyroxine is a very rare complication and responds to discontinuation of the drug.
|How to cite this article:|
Abbas F, Latief M. Levothyroxine-Induced Pseudotumor Cereberi. Neurol India 2021;69:1389-90
Pseudotumor cereberi is a neurologic condition characterized by rise in intracranial tension (ICT) with normal cerebrospinal fluid examination in the absence of intracranial space occupying lesion, hydrocephalous, or obstruction of cranial venous drainage. Clinical presentation includes headache, dizziness, neck stiffness, tinnitus, and visual disturbances like diplopia. Fundus examination may reveal bilateral papilledema. The most significant physical finding is bilateral disc edema secondary to the increased ICP. Rarely, in more pronounced cases, macular involvement with subsequent edema and diminished central vision may be present. Brain imaging has some role in suggesting rise in ICT but more importantly it helps to rule out other causes of increased ICT. We are reporting a case of pseudotumor cerebri developing after levothyroxine institution in a patient of subclinical hypothyroidism.
| » Case Report|| |
A 32-year-old woman presented to our OPD with history of headache since 3 weeks throbbing type in bilateral frontal region severe in intensity partially relieved by taking medication and now over past 1 week had developed nuchal pain, double vision, and nauseating feeling. Headache used to aggravate in the early morning hours. She revealed that 4 weeks back because of her thyroid profile she was started on levothyroxine 75 mcg daily. On presentation patient had tachycardia with normal blood pressure and double vision on bilateral lateral gaze. There were no signs of overt hypothyroidism. Fundus examination was done suggestive of bilateral papilledema, with preserved visual acuity. Hemogram, renal, and liver functions were normal as was ECG. An MRI brain was done that revealed bilateral preoptic CSF spaces prominence with indentation of bilateral posterior sclera [Figure 1] and [Figure 2]a, [Figure 2]b. CSF examination was normal except for high pressure. Her thyroid profile done 4 weeks back was suggestive of subclinical hypothyroidism. Considering the above scenario levothyroxine-induced pseudotumor cerebri was thought in this patient and therefore levothyroxine was stopped and patient was started on acetazolamide 500 mg BD and a short course of steroids was given. Over subsequent 1 week most of the symptoms settled and patient was discharged. On follow-up at 3 weeks patient is relieved of all symptoms and is doing well.
|Figure 1: Showing normal MRI brain ruling out other causes of raised ICT|
Click here to view
|Figure 2: (a) Shows bilateral prominence of preoptic spaces and indentation of posterior sclera. (b) shows bilateral prominence of preoptic spaces and indentation of posterior sclera|
Click here to view
| » Discussion|| |
Pseudotumor cereberi, though a benign, still remains an incompletely explained entity in clinical medicine. The other conditions with similar symptomatic profile need to be ruled out whenever such a scenario arises. Bilateral disc edema on Fundus examination remains one of the most significant finding, secondary to the increased ICP. In more pronounced cases, macular involvement with subsequent edema and diminished central vision may set in. Sixth nerve palsy may occur as a false localizing sign of increased ICT. Diagnosis of pseudotumor cerebri requires (1) an elevation of intracranial tension, (2) normal findings on a neurologic examination except for papilledema rarely with 6th nerve palsy, (3) the absence of a space-occupying lesion or ventricular enlargement on computed tomography (CT) or magnetic resonance imaging (MRI), and (4) a normal CSF examination.,,, Pseudotumor occurs with a variety of conditions like hematological disorders including anemia, vitamin deficiencies or intoxication, allergies, infectious disorders, and many drugs., Endocrine states are sometimes associated with pseudotomor cereberi including conditions like long-term glucocorticoid therapy or rapid conditions associated with glucocorticoid dosage, chronic hypocalcaemia, hypoparathyroidism., The majority of cases of pseudotumor cerebri are adult obese women. Among the medications leading to this condition notable are oral contraceptives, nitrofurantoin, phenytoin, sulfa drugs, minocycline, Tamoxifen, Isotretinoin, lithium, growth hormone, naladixic acid, thyroid hormone replacement, tetracycline, etc. Neither of our patient had a history compatible with any of the disorder mentioned above and was on levothyroxine 75 mcg for last 3 weeks. In a similar case from India, Psedotumor cerebri was thought because of levothyroxine therapy for 2 months. In another case report, a pseudotumor cereberi is reported by the child being treated for congenital hypothyroidism at the age of 11 years. The supporting evidence in our case comes from resolution of signs and symptoms of patient after discontinuation of levothyroxine and induction of acetazolamide and short course of steroid.
| » Conclusion|| |
Even though levothyroxine has a relatively benign safety profile and is in common use across the globe, levothyroxine has a potential to lead to visually devastating sequelae. We suggest considering suspicion of levothyroxine as a potential cause of secondary pseudotumor cerebri when the signs and symptoms arise shortly after commencing therapy. Despite the lack of neuro-ophthalmic literature citing the contributions of presumed levothyroxine-induced PTC, awareness of this rare clinical occurrence is vital to ensure early diagnosis and appropriate management.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Corbe JJ, Thompson HS. The rational management of idiopathic intracranial hypertension. Arch Neurol 1989;46:1049-51.
Wall M, George D. Idiopathic intracranial hypertension: A prospective study of 50 patients. Brain 1991;114:155-80.
Ahlskog JE, O'Neill BP. Pseudotumorcerebri. Ann Intern Med 1982;97:249-56.
Smith JL. Whence pseudotumor cerebri? [editorial]. J Clin Neuroophthalmol 1985;5:55-6.
Hagberg B, Sillanpaa M. benign intracranial hyperstension (pseudotumorcereberi): Review and report of 18 cases. Acta Paediatar Scand 1970;59:328-39.
Buchheit WA, Burton C, Hag B, Shaw D. Papilledema and idiopathic intracranial hypertension: Report of familial occurrence. N Engl J Med 1969;280:938-42.
Grant DK. Papilloedema and fitss in hypoparathyroidism: With a report of three cases. Q J Med 1953;22:243-59.
Sugar O. Central neurological complications of hypoparathyroidism. Arch Neurol psychiatry 1953;70:86-107.
Misra M, Khan g M, Rath S. Eltroxin induced pseudotumor cereberi—A case report. Indian J Ophthalmology 1992;40:117.
Crystal S, Andrew FP. Presumed levothyroxine-induced pseudotumorcerebri in a pediatric patient being treated for congenital hypothyroidism. Clin Ophthalmol 2007;1:545-9.
[Figure 1], [Figure 2]